Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Spotlight Series: HIV Stigma and Discrimination
  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Information

Nausea, Vomiting and Appetite Loss

Part of A Practical Guide to HIV Drug Side Effects

2013

 1  |  2  |  Next > 

Nausea, Vomiting and Appetite Loss

Credit: Kevin Massé

Figuring Out the Cause

Nausea, or feeling sick to your stomach, is something everyone feels sometimes. It can also lead to vomiting, or throwing up. Sometimes it passes after a few hours or within a day. When nausea causes repeated vomiting over time, it can result in serious malnutrition, dehydration and imbalances in some of the normal chemical compounds, called electrolytes, in the blood.

Appetite loss, or not feeling the urge to eat, can accompany nausea, but it can also occur on its own. It may be harder to notice, but it can be even more serious when it leads you to not consume enough nutrients to maintain your health.

Keeping notes that detail your problems can help your doctor know how to successfully address them. Keep track of:

  • How often you feel nauseated each day, how long the nausea lasts, and whether you vomit on any of these occasions. If the feeling persists through much of the day, note this. Also keep track of how many days of the week the nausea occurs.
  • Any pattern you notice about when nausea occurs. Does it occur when you first wake up, after you take your medications, when you smell food, when you begin eating, after meals, or in response to anything else you can identify?
  • Any ways that nausea changes how or when you take your HIV medications. Do you end up skipping doses of your antiretroviral drugs or other medications because you feel too nauseated to take them? Do you have difficulties keeping down your medications because of vomiting? If so, how often does this occur?
  • Everything you eat and drink over the course of a few days. This can help you and your doctor assess whether your total intake of calories and nutrients is sufficient for optimal health.
Advertisement

While medications can cause nausea, vomiting or appetite loss, there are other things that can also cause these symptoms. Your doctor should run blood tests and carry out an overall medical workup to see if liver problems, infections, hormone deficiencies or other medical conditions are contributing to your nausea or appetite loss. There are many possible causes for these symptoms; often, more than one factor will be contributing to them.

Not all doctors approach the problems of nausea, vomiting and appetite loss aggressively. If you feel your symptoms are not being effectively managed, tell your doctor they are seriously affecting your life and your ability to eat a healthy diet. Emphasize that the search for a cause or causes of your symptoms must continue.


Infections

Appetite loss and nausea can be caused by infections. Almost any infection can result in decreased appetite, along with fever, fatigue and generally feeling lousy. Nausea can be caused by certain infections, including many common bacterial and viral ones. The organisms that cause food poisoning will often cause sudden and sometimes severe nausea, so food poisoning should always be considered.

Some infections and cancers that can also cause nausea in people with HIV include H pylori gastritis, secondary syphilis, cryptococcal meningitis, cryptosporidiosis and other parasitic infections, viral hepatitis, Mycobacterium avium complex (MAC), severe toxoplasmosis and lymphoma. Some of these are uncommon in people whose HIV is well treated, but it is always important to consider the possibility that an infection is contributing to nausea and appetite loss, and take all necessary steps to diagnose and properly treat it.


Antiretroviral Drugs, Other Medications and Supplements

Nausea is a common side effect of antiretroviral drugs, pain medications, cancer chemotherapies, radiation and many other therapies. Virtually all the currently available antiretroviral drugs can cause nausea, though some (for example, protease inhibitors) are more likely to cause this problem than others. It is also one of the symptoms of the rare abacavir hypersensitivity reaction. See the section in Less Common Side Effects for more information.

Drugs used to treat many infections can cause nausea. One nausea-causing drug that people with low CD4 counts can be taking is the antibiotic Bactrim/Septra, used to prevent Pneumocystis pneumonia and some other germs. Most people tolerate this drug well, but some people develop significant nausea and may need to switch to a different preventative drug.

Pain medications cause nausea in a large percentage of people. If these drugs are possibly contributing to your nausea or appetite loss, discuss possible alternatives with your doctor. Cancer chemotherapies and radiation can also cause very severe nausea and it is very important to address this in order to continue to treat the cancer.

Some people experience nausea from certain supplements, such as fish oil. This can be more common if the supplement is taken on an empty stomach. Pharmacists advise people to watch for side effects when they start a supplement and not to begin taking a new supplement when they are changing any other medication.


Liver Problems, Pancreatitis, Testosterone Deficiency, Depression

Testing to assess the possibility of liver problems is important in determining the cause of nausea and appetite loss. If tests show the possibility of liver damage, therapies to support the liver and reverse damage or prevent its worsening are important to counter nausea and appetite loss.

People with HIV are at an increased risk of developing pancreatitis, and this risk may be higher when people take certain medications or drink a lot of alcohol. If severe abdominal pain starts suddenly and accompanies nausea and vomiting that lasts several hours, especially after eating or an alcohol drinking binge, pancreatitis is a possibility. These cases need immediate medical care. For more information on this serious condition see the section Less Common Side Effects.

Testosterone deficiency is common in both men and women with HIV and can lead to decreased appetite. It is important to have your testosterone level tested for many reasons. If testing shows your levels to be low, testosterone replacement may improve your appetite. For a full discussion, see the section on hormone changes in the Emotional Wellness section.

Depression occurs in some people with HIV and, when present, frequently causes appetite loss. If depression is a problem for you, it is very important to get the treatment you need. For a full discussion, see the section on Emotional Wellness.


Changing your Medications or Your Medication Schedule

If the nausea or appetite loss you are experiencing appeared just after you began taking a new medication, your drug is a possible cause of your symptoms. If the problem doesn't improve over the next few weeks, talk to your doctor about it. In many cases, these side effects diminish or disappear after a short time on the medication, so it may be worthwhile to stick it out rather than immediately stopping or switching drugs. Remedies that can help with short-term nausea or appetite loss, including anti-nausea drugs, are listed later in this section.

Another factor to consider is the timing of your medication. Consult your doctor or pharmacist to determine whether taking your drug at a different time of day could help. Some drugs cause less nausea when taken with a full meal; others should be taken on an empty stomach.

 1  |  2  |  Next > 


Related Stories

Spotlight Series: HIV, the Gut and Digestive Issues
HIV & You: Managing Gut Symptoms
Nausea & HIV


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement